California, 2021Debris Flows and Flood in California, August 29 to 31, 2021
August 29 to 31, 2021 · NWS SGX · 18 events in 7 counties and zones
S. from August 29th through 31st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- $10,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An influx of monsoonal moisture impacted portions of the southwestern U.S. from August 29th through 31st. This brought multiple thunderstorms from the deserts of Southern California all the way to the coast, where areas saw gusty winds, heavy rain, and frequent lightning. On August 30 and 31, severe thunderstorms impacted the Salton Sea and produce heavy rainfall. On August 31 a significant dust storm moved through the Coachella Valley and into the Borrego Deserts. On both days trees were reported downed in the lower Coachella Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 29, 8:30 AM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 29, 8:30 AM PST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Sun Aug 29 2021
.SYNOPSIS...
Another hot day is expected inland today under the ridge. That ridge
aloft will weaken over the next few days as increasing Monsoonal
moisture brings more humid conditions with periods of clouds, and a
chance for showers and isolated thunderstorms each day (mainly
afternoons) through Wednesday. The best chance for any heavy
rainfall will be focused over the mountains and deserts. Cooler
weather will spread farther inland after today, as the marine layer
rebuilds with periods of night and morning low clouds and fog.
Southwest flow aloft should dry our skies later this week, and
rebuilding high pressure aloft will bring warming into the Labor Day
Weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Morning Update: A remnant convective cluster near Yuma moving west
along with diurnal heating and instability could provide a trigger
for storms over the lower deserts and mountains this afternoon. The
morning update featured an uptick in the pops forecast for those
areas. There could even be a few stray showers tumbling into the
foothills west of the peninsular ranges of San Diego and Riverside
Counties. No other updates were needed to the forecast this
morning.
Remainder of early morning discussion (from 243 am pdt): Marine
clouds were less extensive nearshore overnight but were beginning to
fill into the inner waters after 2 AM PDT. Meanwhile, high clouds
were spreading westward as thunderstorms developed over western AZ.
Thunderstorms were also indicated off the Baja Coast. Surface
pressure gradients were fairly weak and wind reports mostly light.
Heat Advisories/Warnings continue today, but for the San Diego
Valleys, forecast highs are about average for late August where
increasing humidity and clouds will likely temper the daytime
maximums. Also the high dewpoints in the lower deserts will likely
cap daytime highs below excessive levels.
The persistent ridge over the southern tier of the U.S. will finally
break down after today, allowing a series of weak disturbances to
drift over SoCal, tapping a rich moisture supply from the south. The
greatest values exceeding two inches will likely remain over the
deserts, but much of SoCal should see values around 1.5 inches by
Mon/Tue. Relative humidity will be felt more over the next few days,
and the chance for periods of showers/t-storms will increase. It
will take more than high levels of moisture in the atmosphere to
result in heavy rainfall though.
Much of the forcing models are predicting is weak, and the result is
varying model solutions with regard to shwr/t-storm development,
both in timing and intensity. The best chance for any thunderstorms
and potentially heavy rainfall will be over the mts each afternoon.
However, those chances at any given time and place are slim. We
could see some activity west of the mts as well.
For today, a weak easterly wave will drift W-NW from SW AZ and into
far SW CA by this evening. This wave should set off a few showers or
thunderstorms, particularly over the San Diego County mts/deserts,
but a few showers could drift into southern valley and coastal areas
late in the day. Weak subsidence behind the wave on Monday, coupled
with more high clouds could keep a lid on significant thunderstorm
development, but there is sufficient instability for scattered
shwrs/t-tstms just about anywhere, with an emphasis in the mts.
For Tuesday, flow turns more southerly, and instability aloft
increases over the entire area as another surge of subtropical
moisture pushes northward and a SW-NE oriented jet streak noses into
SoCal. This will bring more clouds, and at least a chance of
scattered showers and even an isolated thunderstorm just about
anywhere in the CWA. The jet lifts slowly NE out of the region,
placing us in weak subsidence again on Wednesday.
So despite the potential, the chance of rainfall (in any spot at any
particular time) is small. To put things into perspective, our NBM
chances for one-quarter inch in any 6 hour period never exceeds 6%,
in the San Diego County mountains this week, and that is greater
than any other county.
The clutter seems to clear during the second half of the week as the
ensembles all show dry and cooler weather as a substantial trough
off the West Coast takes control of the weather over California.
This will dry the upper-levels and deepen the marine layer for
stable and cooler weather. Confidence is rather high this will
occur. For the Labor Day weekend, the mean trend of all of the
ensemble member solutions of both the GFS/ECMWF models show warming
and mostly dry.
&&
.AVIATION...
291545Z...Coast...BKN-OVC cigs with bases 500-1000 ft MSL along the
coast and locally up to 10 miles inland, will clear through 17Z.
After 21Z, SCT-BKN high clouds AOA 12,000 ft MSL. Low clouds
expected to become more widespread along the beaches after 06Z,
spreading up to 10 miles inland after 10Z. Vis restrictions of 3-5SM
possible, especially near higher coastal terrain. Bases will be 1000-
1500 ft MSL, locally around 800 ft MSL.
Valleys/Mountains/Deserts...SCT-BKN high clouds AOA 12,000 ft MSL
today. ISO TSRA will develop after 20z mainly across the San Diego
County/Riverside County Mountains. Lightning strikes and gusty and
erratic winds will be possible vcty TSRA. VCSH could locally drift
into the valleys, low confidence VCSH would effect TAF sites.
&&
.MARINE...
No hazardous marine conditions are expected through Thursday. Winds
nearing 20 kt possible in the Outer Waters Friday afternoon.
&&
.FIRE WEATHER...
High heat and low relative humidity will continue elevated fire
weather conditions today, especially north of San Diego County. The
main threat is for plume-dominated fires. Gusty winds along the sea
breeze front and near desert passes will also be a concern this
afternoon. Minimum RH values of near 20% will trend upward into
Monday due to the monsoonal flow. There will be a chance of showers
and thunderstorms each day through Wednesday with isolated cloud to
ground lightning strikes.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 9 PM PDT Sunday for Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Mountains-San Diego County Valleys.
Excessive Heat Warning until 9 PM PDT Sunday for Apple and
Lucerne Valleys-Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...10/JMB
AVIATION/MARINE...COIn the hours before
Special weather statement, Aug 29, 11:54 AM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
1254 PM PDT Sun Aug 29 2021
CAZ048-050-056-058-292045-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Diego County Inland Valleys CA-
1254 PM PDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of Riverside and north
central San Diego Counties through 145 PM PDT...
At 1253 PM PDT, NWS doppler radar was tracking a strong thunderstorm
over Highway 79 between Warner Springs and Oak Grove, or 13 miles
south of Anza. This storm was nearly stationary.
HAZARD...Strong thunderstorm wind to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor wind damage, low visibility and brief heavy rain.
Locations impacted include...
Valley Center, Aguanga, Warner Springs, Palomar Mountain, Hwy 79
Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak
Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw,
Palomar Mountain State Park, S7 - East Grade Rd, Hwy S2 Between Hwy
79 And Hwy 78, La Jolla Indian Reservation, Oak Grove, Santa Ysabel
Indian Reservation, Rincon Indian Reservation, Pauma Valley and Los
Coyotes Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3347 11660 3315 11658 3325 11696 3351 11688
TIME...MOT...LOC 1953Z 240DEG 48KT 3337 11674
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Tardy
Event by event
6 thunderstorm wind, 3 dust storm, 2 lightning, 2 heavy rain, 2 debris flow, 2 astronomical low tide, 1 flood. Local standard time, as filed.
Flood, San Diego
- When
- August 29, 1:00 PM PST to 4:00 PM PST
- Where
- San Diego County, 1.47 mi NNW of Ramona Arpt to 4.24 mi S of Ramona Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.051, -116.906
Heavy rain from a strong thunderstorm moving east to west across the Ramona Valley caused minor flooding and downed small trees.
Thunderstorm Wind, San Diego
- When
- August 29, 1:30 PM PST to 2:30 PM PST
- Where
- San Diego County, 3.44 mi SSW of Ramona Arpt to 3.49 mi SSW of Ramona Arpt
- Measured
- 35 kt (40 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.985, -116.925
Tree down at Mussey Grade and Mahogany Ranch roads in Ramona. The Ramona ASOS reported wind gusts near 40 MPH at the time from thunderstorm winds.
Thunderstorm Wind, San Diego
- When
- August 29, 1:30 PM PST to 2:30 PM PST
- Where
- San Diego County, 2.87 mi SE of Ramona to 2.69 mi SE of Ramona
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.999, -116.838
Reported branches down on roadway and small trees near San Vincente Road and Wildcat Canyon Road in south Ramona. Wind gusts nearby 40 to 45 mph on mesonet.
Lightning, San Diego
- When
- August 29, 3:00 PM PST to 6:00 PM PST
- Where
- San Diego County, 0.81 mi W of Cardiff By the Sea to 0.59 mi SE of Del Mar
- Property damage
- $20,000
- Reported by
- Lifeguard
- Coordinates
- 33.032, -117.294
Lightning reached the beaches of San Diego County late in the afternoon August 29. This caused some beach closures and cancellation of outdoor activities. This photo captured by Del Mar lifeguards.
Heavy Rain, San Bernardino
- When
- August 30, 9:30 AM PST to 12:00 PM PST
- Where
- San Bernardino County, 0.48 mi ESE of Moonridge to 0.61 mi ESE of Moonridge
- Reported by
- Mesonet
- Coordinates
- 34.228, -116.862
Ski resort measures 0.75 inches of rain in one hour from monsoon thunderstorms.
Debris Flow, San Diego
- When
- August 30, 10:00 AM PST to 6:00 PM PST
- Where
- San Diego County, 1.19 mi ENE of Pine Vly to 1.64 mi ESE of Pine Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.830, -116.503
CHP reports rock slides along the Sunrise Highway just north of Interstate 8.
Astronomical Low Tide, San Diego County Mountains
- When
- August 30, 11:25 AM PST to 12:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Pine Valley reports heavy rain in monsoon thunderstorms of 0.43 inches in a half hour.
Lightning, San Diego
- When
- August 30, 12:00 PM PST to 5:00 PM PST
- Where
- San Diego County, 17.92 mi N of Warner Spgs to 0.69 mi W of Warner Spgs
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.539, -116.637
Lightning caused at least 3 wildfires reported by Caltrans (Quickmap). Fires were kept small due to rainfall and initial attack.
Heavy Rain, San Bernardino
- When
- August 30, 12:38 PM PST to 1:38 PM PST
- Where
- San Bernardino County, 29.28 mi S of Morongo Lodge to 29.52 mi S of Morongo Lodge
- Reported by
- Mesonet
- Coordinates
- 33.628, -116.625
Mesonet station KWYC1 Kenworthy RAWS reports 0.83 inches of rain in 1 hour from monsoon thunderstorms.
Debris Flow, San Bernardino
- When
- August 30, 1:00 PM PST to 6:00 PM PST
- Where
- San Bernardino County, 4 mi SSE of Moonridge to 4.05 mi SSE of Moonridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.175, -116.850
Minor debris flow from thunderstorm rains occurred with rock and mud spilling onto State Highway 38. Radar estimates rain rate of one half inch an hour.
Astronomical Low Tide, Apple and Lucerne Valleys
- When
- August 30, 2:00 PM PST to 10:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Some areas in the mountains experienced small wildfires due to lightning strikes from monsoon thunderstorms. These were put out fairly quickly by fire officials.
Dust Storm, Coachella Valley
- When
- August 30, 6:30 PM PST to 7:30 PM PST
- Where
- Coachella Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Thunderstorm outflow winds created blowing dust and sand across the southern Coachella Valley with wind gusts peaking at 50 MPH at the Thermal ASOS and visibility as low as three quarters of a mile. The Mesonet station UP633 in Mecca reported a wind gust of 34 MPH as well.
Dust Storm, Coachella Valley
- When
- August 31, 2:00 PM PST to 6:00 PM PST
- Where
- Coachella Valley forecast zone
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Dust and low visibility was reported through out the Coachella Valley and Borrego Valley. Wind gusts 40 to 50 mph were observed from outflow of thunderstorms.
Thunderstorm Wind, Riverside
- When
- August 31, 4:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 0.48 mi E of Mecca to 0.53 mi E of Mecca
- Measured
- 30 kt (35 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 33.570, -116.062
Large tree blocking the road near intersection of 66th Avenue/Box Canyon Road and Johnson Road in Mecca.
Thunderstorm Wind, Riverside
- When
- August 31, 4:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 0.65 mi N of Mecca to 0.66 mi N of Mecca
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.579, -116.070
Strong thunderstorm winds resulted in roof damage at the Galilee Center, used as a shelter for people who had lost power the day before. The leaking roof prompted evacuation of the building.
Thunderstorm Wind, Riverside
- When
- August 31, 4:00 PM PST to 6:00 PM PST
- Where
- Riverside County, 0.88 mi ESE of Indian Wells to 1.34 mi ESE of Indian Wells
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 33.715, -116.286
A couple of trees were downed at La Quinta High School by high wind outflow from thunderstorms to the south. Southeast wind gusts 40 to 45 mph in the lower Coachella Valley were observed.
Thunderstorm Wind, Riverside
- When
- August 31, 4:00 PM PST to 6:00 PM PST
- Where
- Riverside County, 2.67 mi SW of Myoma to 2.95 mi SW of Myoma
- Measured
- 40 kt (46 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.773, -116.353
Large tree blown down along Frank Sinatra Drive in Palm Desert. Another tree blown over onto a car.
Dust Storm, San Diego County Deserts
- When
- August 31, 4:00 PM PST to 7:00 PM PST
- Where
- San Diego County Deserts forecast zone
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A dust storm moved through the Borrego Valley on August 31. Dust was caught on area webcameras. Late afternoon thunderstorms caused the wind and dust. Very high levels of PM 2.5 and 10 were recorded by Anza Borrego Desert Research.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flood and Damaging Wind in Texas, August 29, 2021$100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Michigan, August 29, 2021$17,000 · 52 kt wind · 10 events
- Damaging Winds in Indiana, August 29 to 30, 2021$19,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983714, 981999, 982002, 983715, 982287, 982015, 982288, 983716, 982027, 982033, 982281, 982017, 983711, 981835, 981838, 981844, 981856, 983712.